Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What is the cause for swollen, uncomfortable, sensitive to touch, watering, sensitive to light eyes?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 5709 Questions
Beginning November 17th, I have been experiencing issues with my right eye. It's swollen (can't tell if the eyeball is swollen or my eyelid or cheek), uncomfortable, very red, very sensitive to the touch, watering, sensitive to light. I had the same symptoms in April 2013. I saw an ophthalmologist who prescribed (2) different eye drops; predforte and keterolec. Both did nothing for me. After about three weeks, the symptoms went away. We did not discover what had caused this. I also had these same symptoms about (15) years ago. Again, no cause was found. I tried taking Benedryl (did nothing), I tried taking sinus medicine (over the counter, did nothing). The only thing helping is to take Advil for the discomfort. This morning, it actually woke me up, very swollen and watering a lot. The degree of symptoms vary daily. I had been wearing glasses for a long period of time. Just recently, I started to trial contact lenses. I stopped wearing them years ago, due to dryness. I stopped wearing my new lenses just before this eye thing started. I also recently changed my diet. Meaning that I am seeing a nutritionist, so I've switched to organic produce and better quality meat, cutting out sugar, alcohol, caffeine, dairy (mostly cut these out). Not sure these are related, but just trying to list out everything. I am scheduled to see my regular family doctor on Saturday morning. I was trying to see if I could get through this without seeing a doctor, since last time it seemed like a waste. I am interested in finding out what is causing this issue, since it seems to be happening more frequently. What should I do? In the meantime, how can I relieve some of these symptoms?
Posted Thu, 19 Dec 2013 in Vision and Eye Disorders
Answered by Dr. Dadapeer K 1 hour later
Brief Answer: IT MAY BE INFLAMMATORY DISEASE OF EYE LIKE UVEITIS Detailed Answer: Hello, Welcome to Health Care Magic Iam Dr. Dadapeer K, am Ophthalmologist and I answer health problems related to eye. I reviewed the history provided by you. Since you have been seen by an Ophthalmologist in April this year and you were treated with predforte and ketorolac. All these point towards sterile inflammatory condition of the eye like uveitis. The other things you have provided in the history like wearing contact lenses and change in diet as advised by your nutritionist are not related to the present eye disease. The history you have provided here indicate uveitis as it presents with pain, watering of the eyes, sensitivity to light as you had in April 2013 and is treated by steroids like predforte as you were treated by ophthalmologist. Uveitis is because of inflammation within the eye, it can be caused by a variety of conditions like allergies, inflammations, systemic diseases and the list is very long. To find out the underlying cause you need to undergo a large list of tests. The investigations are usually not required in the first episode, may be that is the reason why your doctor has not advised for investigations. However recurrent attack as in your case may require evaluation. Since uveitis if not treated can lead to potential complications exact diagnosis and treatment are essential. Hence I feel you should contact your eye doctor for complete examination and treatment accordingly. As of now for pain relief you can take oral anti inflammatory and analgesic drugs for pain relief. Do inform me back after seeing your eye doctor. Hope I have answered your query. Thank you With Regards Dr. Dadapeer K
Above answer was peer-reviewed by
Follow-up: What is the cause for swollen, uncomfortable, sensitive to touch, watering, sensitive to light eyes? 3 hours later
Thank you. When I saw my ophthalmologist in April, the drops she gave me did nothing. Does this still fit with uveitis? Also, what specifically should I take for oral anti-inflammatory and analgesic drugs? I took a benedryl yesterday and I didn't notice any positive results. I thought that was an anti-inflammatory? thank you.
Answered by Dr. Dadapeer K 1 hour later
Brief Answer: Most probably it is uveitis. Detailed Answer: Hello, Thank you for the follow up query. I thought it probably as uveitis, based on the history and treatment you received. Since you were prescribed by steroids which are typically given in non infective inflammatory conditions of the eye. The non infective inflammatory conditions of the eye are episcleritis, scleritis, uveitis. Among these conditions the symptoms you had mentioned earlier in the history like redness, sensitivity to light, watering are typically produced by uveitis. However this needs to be confirmed by examination of the eye. Benedryl is a antihistmine drug and it is used in treatment of cold, cough and sinusitis, and it is not antiinflammatory drug. I usually prefer non steroidal antiinflammatory drug like Indomethacin for treatment of inflammatory conditions of the eye. Hope I have answered your query. Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor